Alert archive / Mississippi / Tornado Warnings in 2023

Tornado Warning 29, NWS Memphis, TN

March 24, 2023Calhoun County, Chickasaw County, Monroe County, Mississippi

NWS Memphis, TN issued this tornado warning at Mar 24, 2023, 9:43 PM CDT for Calhoun County, Chickasaw County, Monroe County, Mississippi. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2023, 9:43 PM CDT (02:43 UTC)
Expired
Mar 24, 2023, 10:30 PM CDT
In force
47 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Observed
Damage threat
Considerable
Hail
1.0 in

Counties Calhoun County, MS, Chickasaw County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 68 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 10:38 PM CDTTORNADO5 Ene Trebloc, MSEF3 TORNADO PRODUCED WIDESPREAD, SIGNIFICANT DAMAGE ALONG A 36.9 MILE PATH FROM FAR EASTERN CHICKASAW COUNTY, THROUGH MONROE COUNTY, AND ENDING IN FAR SOUTHEAST ITAWAMBA COUNTY. THE MOST SIGNIFICANT DAMAGE WAS OBSERVED SOUTH OF NEW WREN AND IN AMORY. THE MAXIM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 5:20 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2023-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2023-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

346 
WFUS54 KMEG 250243
TORMEG
MSC013-017-095-250330-
/O.NEW.KMEG.TO.W.0029.230325T0243Z-230325T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
943 PM CDT Fri Mar 24 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Chickasaw County in northeastern Mississippi...
  Southern Calhoun County in northeastern Mississippi...
  West central Monroe County in northeastern Mississippi...

* Until 1030 PM CDT.
    
* At 942 PM CDT, a confirmed large and extremely dangerous tornado
  was located over Lodi, or 11 miles northeast of Winona, moving
  northeast at 65 mph.

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* Locations impacted include...
  Houston, Calhoun City, Vardaman, Derma, Slate Springs, Prairie,
  Pyland, Trebloc, Houlka, New Houlka, Woodland, Sparta, Thorn, Van
  Vleet, Parkersburg, Thelma, Tabbville, McCondy, Anchor and Atlanta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3374 8951 3408 8897 3408 8888 3376 8862
      3373 8872 3381 8872 3381 8893 3375 8893
      3374 8919 3372 8919 3372 8951
TIME...MOT...LOC 0242Z 240DEG 58KT 3356 8956 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN

$$
3 follow-up statements
622 
WWUS54 KMEG 250255
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
955 PM CDT Fri Mar 24 2023

MSC013-017-095-250330-
/O.CON.KMEG.TO.W.0029.000000T0000Z-230325T0330Z/
Chickasaw MS-Calhoun MS-Monroe MS-
955 PM CDT Fri Mar 24 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
CHICKASAW...SOUTHERN CALHOUN AND WEST CENTRAL MONROE COUNTIES...
        
At 955 PM CDT, a confirmed large and extremely dangerous tornado was
located over Embry, or 24 miles west of Montpelier, moving northeast
at 65 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Houston, Calhoun City, Vardaman, Derma, Slate Springs, Prairie,
Pyland, Trebloc, Houlka, New Houlka, Woodland, Sparta, Thorn, Van
Vleet, Parkersburg, Thelma, Tabbville, McCondy, Anchor and Atlanta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3374 8951 3408 8897 3408 8888 3376 8862
      3373 8872 3381 8872 3381 8893 3375 8893
      3374 8919 3372 8919 3372 8951
TIME...MOT...LOC 0255Z 240DEG 55KT 3365 8936 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN

$$
487 
WWUS54 KMEG 250303
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1003 PM CDT Fri Mar 24 2023

MSC013-017-095-250330-
/O.CON.KMEG.TO.W.0029.000000T0000Z-230325T0330Z/
Chickasaw MS-Calhoun MS-Monroe MS-
1003 PM CDT Fri Mar 24 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
CHICKASAW...SOUTHERN CALHOUN AND WEST CENTRAL MONROE COUNTIES...
    
At 1003 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Bellefontaine, or 17 miles west of Montpelier,
moving northeast at 60 mph.

HAZARD...Tornado and 60 mph wind gusts.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Houston, Calhoun City, Vardaman, Derma, Slate Springs, Prairie,
Pyland, Trebloc, Houlka, New Houlka, Woodland, Sparta, Thorn, Van
Vleet, Parkersburg, Thelma, Tabbville, McCondy, Anchor and Atlanta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3374 8951 3408 8897 3408 8888 3376 8862
      3373 8872 3381 8872 3381 8893 3375 8893
      3374 8919 3372 8919 3372 8951
TIME...MOT...LOC 0303Z 241DEG 53KT 3370 8926 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
613 
WWUS54 KMEG 250315
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1015 PM CDT Fri Mar 24 2023

MSC013-250325-
/O.CAN.KMEG.TO.W.0029.000000T0000Z-230325T0330Z/
Calhoun MS-
1015 PM CDT Fri Mar 24 2023

...THE TORNADO WARNING FOR SOUTHERN CALHOUN COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for northeastern
Mississippi.

LAT...LON 3381 8872 3381 8893 3375 8893 3375 8904
      3374 8919 3381 8919 3381 8914 3393 8914
      3407 8898 3408 8888 3376 8862 3373 8872
TIME...MOT...LOC 0315Z 242DEG 55KT 3371 8911 

$$

MSC017-095-250330-
/O.CON.KMEG.TO.W.0029.000000T0000Z-230325T0330Z/
Chickasaw MS-Monroe MS-
1015 PM CDT Fri Mar 24 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
CHICKASAW AND WEST CENTRAL MONROE COUNTIES...
    
At 1015 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Clarkson, or 9 miles west of Montpelier, moving
northeast at 65 mph.

HAZARD...Tornado and 60 mph wind gusts.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Houston, Prairie, Pyland, Trebloc, Houlka, New Houlka, Woodland,
Sparta, Thorn, Van Vleet, Parkersburg, Thelma, Tabbville, McCondy,
Anchor, Atlanta and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3381 8872 3381 8893 3375 8893 3375 8904
      3374 8919 3381 8919 3381 8914 3393 8914
      3407 8898 3408 8888 3376 8862 3373 8872
TIME...MOT...LOC 0315Z 242DEG 55KT 3371 8911 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 24, 6:16 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 24, 6:16 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
616 PM CDT Fri Mar 24 2023

...New AVIATION...

.SYNOPSIS...
Issued at 245 PM CDT Fri Mar 24 2023

A low pressure system and associated frontal boundaries are
the root cause of severe weather impacts for the Mid-South to begin
this afternoon. All severe weather hazards are expected as the
system treks east across the region. This quick moving system is
anticipated to exit the region by midnight. A mostly dry weekend is
on tap, with a small chance of showers and isolated thunderstorms on
Saturday afternoon near the Tennessee River valley and again on Sunday
evening across northeast Mississippi. Above normal temperatures
this week and a high pressure system will allot for dry weather
until a late week system approaches.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 245 PM CDT Fri Mar 24 2023

Favorable conditions across the Mid-South today for
severe weather and all associated hazards. Tornadoes, damaging wind
gusts, flash and areal flooding, and hail are all threats today. The
highest threat of severe thunderstorms is across northwest
Mississippi into far northwest Tennessee. Flooding is most likely in
northwest Tennessee, the Missouri Bootheel, and northeast Arkansas.

Low pressure near the OK/AR border will track northeast along a
current stalled frontal boundary. A mid-level trough will push the
stalled boundary across the region making conditions more
favorable across the Delta region tonight. CAPE values, moisture,
shear, and warm temperatures are allowing more favorable
conditions for discrete cell development ahead of the main line.
If these discrete cells can form in the warm sector, strong
tornadoes are possible. The tornado threat will continue as there
could be embedded tornadoes in the line along with damaging winds.
A Tornado Watch will likely be issued this afternoon. Gusty
southerly winds will support a Wind Advisory until 3am Saturday.

This system should make its exit by midnight tonight and result in a
mainly dry weekend. A lingering cell or two may cause some showers
and an isolated thunderstorm in the northeast corner of west
Tennessee tomorrow afternoon. An active subtropical jet creates a
chance of showers, mostly in the southern portion of northeast
Mississippi, Sunday evening. There may be an isolated thunderstorm
associated with these showers, but severe threat is limited.

The remaining portion of the Mid-South will be warm and dry until late
week as high pressure settles into the region. Above normal
temperatures expected this week with highs mainly in the 60s and
70s with lows in the upper 40s and 50s. Our next chance of rain
appears to come late week.

DNM

&&

.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Fri Mar 24 2023

Showers and thunderstorms are moving across the area and will
affect sites west to east. Cigs and vsbys will lower and we will
see IFR conditions in the thunderstorms and heavier showers.
Conditions should improve to VFR through the early morning with
low cigs moving in behind the cold front for several hours. By
tomorrow mid morning, conditions everywhere should be VFR. Wind
is quite variable depending on the site. In general, wind should
be southerly 15-20kts with occasional gusts to 30kts possible.
Wind should relax for a short time overnight before picking back
up in the morning and veering WNW by the end of the TAF cycle.

SMW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Saturday morning for ARZ009-018-026>028-035.

     Wind Advisory until 3 AM CDT Saturday for ARZ009-018-026>028-035-
     036-048-049-058.

MO...Flood Watch through Saturday morning for MOZ113-115.

     Wind Advisory until 3 AM CDT Saturday for MOZ113-115.

MS...Wind Advisory until 3 AM CDT Saturday for MSZ001>017-020>024.

TN...Flood Watch through Saturday morning for TNZ001>003-019.

     Wind Advisory until 3 AM CDT Saturday for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...DNM
AVIATION...SMW

In the hours before

Local storm report, Mar 24, 9:30 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
930 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND DMG     5 N OXFORD              34.43N 89.53W
03/24/2023                   LAFAYETTE          MS   EMERGENCY MNGR

            TREE ON A HOUSE IN THE 100 BLOCK OF CO RD
            104.

&&
Local storm report, Mar 24, 9:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
932 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND DMG     5 S BARGERTON           35.67N 88.50W
03/24/2023                   HENDERSON          TN   PUBLIC

            REPORT OF POWER LINES DOWN WITH POLE DAMAGE
            IN THE 500-600 BLOCK OF SAND RIDGE ROAD.

&&
Local storm report, Mar 24, 9:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
933 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND DMG     5 S BARGERTON           35.67N 88.50W
03/24/2023                   HENDERSON          TN   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
            S BARGERTON. REPORT OF POWER LINES DOWN WITH
            POLE DAMAGE IN THE 500-600 BLOCK OF SAND
            RIDGE ROAD.

&&
Local storm report, Mar 24, 9:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
936 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     4 WSW RANDOLPH          34.17N 89.23W
03/24/2023                   PONTOTOC           MS   EMERGENCY MNGR

            REPORT OF TREE AND POWER LINE DOWN.

&&
Local storm report, Mar 24, 9:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
937 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND DMG     4 SSW BLUE GOOSE        35.64N 88.60W
03/24/2023                   HENDERSON          TN   AMATEUR RADIO

            TREES DOWN AND A FENCE BLOWN DOWN.

&&
Local storm report, Mar 24, 9:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
940 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     FLASH FLOOD      2 SSE ROSSVILLE         35.02N 89.53W
03/24/2023                   FAYETTE            TN   PUBLIC

            DITCHES ON THE SIDE OF THE ROAD WERE
            COMPLETELY FULL AND OVERFLOWING THE ROAD.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:07 PM CDTSevere Thunderstorm WarningMEGDeSoto38 min
Mar 24, 7:39 PM CDTAreal Flood AdvisoryMEGDeSoto3 hr
Mar 24, 7:45 PM CDTTornado WarningMEGQuitman, Tallahatchie45 min
Mar 24, 7:57 PM CDTSevere Thunderstorm WarningMEGBenton, DeSoto, Marshall48 min
Mar 24, 8:16 PM CDTFlash Flood WarningMEGDeSoto3 hr
Mar 24, 8:17 PM CDTTornado WarningMEGLafayette, Panola, Tallahatchie, Yalobusha43 min
Mar 24, 8:42 PM CDTSpecial Weather StatementMEGBenton33 min
Mar 24, 8:50 PM CDTTornado WarningMEGLafayette, Marshall, Pontotoc, Union40 min
Mar 24, 9:17 PM CDTFlash Flood WarningMEGLafayette, Panola, Tallahatchie, Yalobusha3 hr
Mar 24, 9:21 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah, Union39 min
Mar 24, 9:27 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Pontotoc, Prentiss, Union48 min
Mar 24, 9:36 PM CDTAreal Flood AdvisoryMEGBenton, DeSoto, Marshall83 min
Mar 24, 9:37 PM CDTTornado WarningMEGItawamba, Lee, Prentiss, Union23 min
Mar 24, 9:54 PM CDTTornado WarningMEGItawamba, Lee, Prentiss, Tishomingo35 min
Mar 24, 10:08 PM CDTFlash Flood WarningMEGLafayette, Marshall, Pontotoc, Prentiss, Tippah, Union3 hr
Mar 24, 10:29 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Monroe46 min
Mar 24, 10:31 PM CDTSpecial Weather StatementMEGCalhoun14 min
Mar 24, 10:35 PM CDTFlash Flood WarningMEGAlcorn, Itawamba, Lee, Prentiss, Tishomingo3 hr
Mar 24, 10:37 PM CDTTornado Warning EmergencyMEGChickasaw, Itawamba, Monroe38 min
Mar 24, 11:04 PM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe3 hr
Mar 24, 11:12 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGItawamba8 min
Mar 24, 11:55 PM CDTFlash Flood WarningMEGMonroe3 hr
Mar 25, 6:44 AM CDTRiver Flood WarningMEGLee3 hr
Mar 25, 6:53 AM CDTRiver Flood WarningMEGMonroe13 hr
Mar 25, 6:55 AM CDTRiver Flood WarningMEGLowndes, Monroe4 days
Mar 25, 12:29 PM CDTRiver Flood WarningMEGLafayette, Marshall, Union22 hr

Nearby

Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.